Woman Alleges Permanent Alopecia after Using Taxotere Chemotherapy Drug

Sanofi-Aventis is facing another lawsuit over its chemotherapy drug, Taxotere. A woman alleges that the company failed to warn about the risk of permanent alopecia, or hair loss, after taking Taxotere. She alleges that the company misled her and her oncologist about the risks of Taxotere and claims that she would have chosen a different treatment option if she were fully informed of the safety information.

Hair loss is a well-recognized side effect with chemotherapy. According to her lawsuit, the plaintiff was aware that her hair could fall out with chemotherapy, but did not anticipate that the hair loss would be permanent. Hair loss associated with chemotherapy is expected to be transient, and patients usually anticipate that their hair will grow back. Chemotherapy causes hair loss because it targets rapidly dividing cells in the body; while this kills cancer cells, unfortunately it affects healthy fast-growing cells as well.

According to the complaint, the plaintiff was diagnosed with breast cancer in 2014. She underwent a lumpectomy following her diagnosis. The lawsuit states that she discussed follow-up treatments with her oncologist afterwards, and chose to undergo four Taxotere treatments between October 2014 and December 2014. Allegedly, neither she nor her physician were aware that Taxotere could lead to permanent baldness.

In December 2015, the U.S. Food and Drug Administration (FDA) announced that “cases of permanent alopecia have been reported” in patients taking Taxotere.

The plaintiff alleges that Sanofi-Aventis misled her and her physician by failing to warn about the risk of alopecia, a side effect that can have a significant psychological impact in patients. The lawsuit points out that the company issued warnings in Europe and Canada, but no such disclosure was included in the US.

In 2012, the Annals of Oncology published a study looking at 20 women who took Taxotere. Hair loss occurred in 19 women. Researchers made note of one participant who experienced temporary hair loss in the past due to cancer treatment. Her hair loss was permanent after taking Taxotere. The authors wrote that it was important to be aware of this possible side effect, stating “Considering the increasing role of taxane-based therapies in adjuvant treatment, physicians and patients should be aware of this new distressing side-effect,”

This entry was posted in Pharmaceuticals, Taxotere and tagged , , , , . Bookmark the permalink.


© 2005-2018 Parker Waichman LLP ®. All Rights Reserved.